Couldn't find what you looking for?

TRY OUR SEARCH!

Hi everyone,

I went to see my doctor recently and he prescribed me a medicine called Statins. It's the first time I hear about this medicine and it's the first time I'm going to use it.

Apparently, I need this because my cholesterol is too high and these drugs can help me lower its level. It is known to help with some other issues as well, but I don't know anything about that.

The first thing I want to know when it comes to a medicine that I'm using for the first time are its side effects. So can you tell me what are the most common side effects of Statins?

Loading...

User avatar
Health Ace
6880 posts

I think the most common side effect is body aches. I've been taking them for nearly 20 years with no bad side effects at all but my wife can't take them at all. Her muscles hurt so bad she had to stop after a few days. She has tried every brand there is and she cannot tolerate any of them. I have been in several drug studies using them with never a problem. I started with 10mg and the first study I was in was a Pfizer study to determine the difference between high doses (80mg) and low doses. Then I was in another Pfizer study called the illuminate study where torcetrapib was added to the atorvastatin. I had no problems on that either and it worked fantastically. It lowered my LDL to the 30s and boosted my HDL to the 70s but they suddenly canceled it because more people on the side using it were dying than on the side not using it. I'm currently in the Amgen 145 study where I'm also getting atorvastatin along with their study drug with no side effects either. I don't know how unusual I am for being able to tolerate all those things but my wife and I seem to be exact opposites for that. I'm taking 20mg now.

Reply

Loading...

Hey you two,

Njoynlife, you are a really special person since you can tolerate all of those things. That is so uncommon.

The most common statins side effect is muscle pain, as you already wrote, njoynlife. You may feel this pain as a soreness, tiredness or weakness in your muscles. The pain can be a mild discomfort, or it can be severe enough to make your daily activities difficult. For example, you might find climbing stairs or walking to be uncomfortable or tiring.

Very rarely, statins can cause life-threatening muscle damage called rhabdomyolysis. Rhabdomyolysis can cause severe muscle pain, liver damage, kidney failure and death.

Reply

Loading...

User avatar
Health Ace
6880 posts
The things you mentioned Health-n joy are certainly a problem for many people and I do feel very blessed that I can tolerate most of the stuff. The Amgen study I'm currently in was to produce something that people like my wife would be able to take. We just got word that it has been approved for use/sale but they asked me if I was willing to continue with an after study they are continuing.

One good thing that came from using the statins is the frequent blood work to assure the liver and everything else is working properly. For 20 years now I have had twice a year blood screenings so I know what's going on in there. My numbers have been so consistent they recently changed that to once a year as their workload has increased due to the returning injured vets. I get a three page printout from the VA blood tests for free which would cost several hundred dollars elsewhere. When I was forced into the Obama approved health system for my Medicare doctor visits, my new doctor had me take a blood test at their lab to get the same information as the VA test. It cost me $250+ for the test and Medicare refused to pay for it so I had to. I told my new doctor if she wants that information in the future I will give her a copy of the VA test results. Medicare doesn't pay for a lot things they used to since the onset of Obamacare. I heard the proponents of Obamacare claim that it cost too much providing a lot of care to old people who were just going to die anyway so just let 'em. I guess they meant it.
Reply

Loading...

Hey everyone,

That is so not cool, njoynlife. Everyone deserves a proper treatment, old people the most. Unless they say that they don't want it, but other than that, they need to get the same or even better care than everybody else.

Let me get back to statins. I'll tell you what I know about the one and only dangerous side effect, rhabdomyolysis. The risk of developing rhabdomyolysis from statin therapy is very low, around 1.5 for each 100,000 people taking statins. Rhabdomyolysis or milder forms of muscle inflammation from statins can be diagnosed with a blood test measuring levels of the enzyme creatinine kinase.

Reply

Loading...

Hello there guys. I remember that my grandmother was using this medicine. Just like many of you, when she told me about this medicine it was the first time that I have heard about it as well. And I really have this habit to read about side – effects first, it doesn’t matter which medicine I am talking about. The most common statin side effects are : headache, you cannot sleep  that good anymore, flushing of the skin, muscle aches, dizziness, vomiting, nausea, abdominal pain, cramping, bloating, gasses, diarrhea, rash, etc.

Of course, I don’t need to tell you that you need to tell your doctor if you have any of those side – effects.

Reply

Loading...

Hey guys. I hope that you are doing fine. I have heart issues and some heart problems since I was a kid. Since that day I was changing my therapy very, very often. I remember that statins was one of the medicine that was good for me, but I did have some side – effects from this medicine. I remember that I had headaches and dizziness all the time, for a whole month since I was using it. I told this to my doctor and he told me that those side – effects should disappear soon. And they did so I have only good experience with this medicine. Good luck.
Reply

Loading...

Hello everyone.
Njoynlife, let me tell you that I was in very similar situation with stuff when my wife was in hospital and I can tell you that this is not nice at all. Especially when it comes to you and your health condition. I see that you have a lot of experience and I need to ask you more about this medicine because my wife needs to use it (I mentioned that she is not good and that she is having some heart problems) and we really want to have another baby. I don’t know, what your opinion is. Should she use it or not?
Reply

Loading...

Hey guys,

Statins really has a lot of bad side effects. Only one that could cost you your life, but one is more than enough. And aside from that, there are plenty of already known other side effects which La Yi La already wrote above me, with the headache being the most common side effect.

The Big Z, I know that you asked njoynlife, but I wouldn't recommend that your wife uses any medications if you are trying to have a baby, or during the pregnancy. Or, she can try to use statins before you guys try anything and see how she responds to it.

Reply

Loading...

Hey guys.

It depends. Sure it has a lot of negative side – effects, but I do know a couple of people who never had any side – effects when they were using Statins.

I was reading a lot about it and here is what I found out.

It can cause muscle pain and even muscle damage. In this case you can feel pain as a soreness, tiredness or even the weakness in your muscles.

Statins can also cause liver damage because it can increase production of enzymes that help you digest the food that you are eating, medications and drinks.

Digestive problems are also very usual when you are using statins. It can cause diarrhea, constipation, nausea, gasses.

Reply

Loading...

Hello.

Well, if I can tell you, this is one really nasty medicine. I am glad that there are people who never had any problems with it, but I don’t know anyone who is satisfied with this medication.

This medicine, as far as I know, should lower down your cholesterol level. But I have heard that it is very dangerous. At least, I have heard so. Statins can cause swelling or tenderness in the muscles and it can lead to the muscle damage. Symptoms that you are going to have are very similar to the classic symptoms when you catch the cold.

Reply

Loading...

User avatar
Health Ace
6880 posts
I think it's up to her doctor to decide what she should take. When you first start they do blood work often to be sure the liver is functioning properly and they still check mine once a year. It was twice a year for many years but my numbers have been so consistent they felt it was ok to switch to once a year. Partly because it's so hard to get blood out of me. I usually come home with 5 Band-Aids on my arms and hands after the blood letting. That may have a lot to do with the abilities of the phlebotomists though. When I was in one of the Pfizer studies they had one guy in that office and he never missed. Just one stick in the crook of my arm and he filled up as many as he needed. Most others stick one arm and come up dry so they poke around in there for a while then move to the other arm and do the same then the back of my hands and finally to a vein on the side of my right wrist that is easy to see. Of course for some reason they don't like to listen either. I tell them which arm is best and they always go for the other one first. I also mention they will have better luck with a butterfly needle so the always use the large one on the end of the tube. Then they say they can feel the vein in there but it seems to roll away from the needle. I feel like saying yah you dummy you need to use the tiny one, but I keep it shut.
Reply

Loading...